Texas, 2024

Hail and High Wind in Texas, April 27, 2024

April 27, 2024 · NWS AMA · 3 events in 3 counties and zones

A very humid and unstable environment was in place across the southeastern Texas Panhandle during the morning of April 27th. This allowed isolated storms to form and produce hail up to penny size.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A very humid and unstable environment was in place across the southeastern Texas Panhandle during the morning of April 27th. This allowed isolated storms to form and produce hail up to penny size. A Pacific cold front moved in from the west during the afternoon and evening, and brought dry and windy conditions. A few locations in the central and western Texas Panhandle gusted up to 60mph behind this front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 27, 5:48 AM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 27, 5:48 AM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
648 AM CDT Sat Apr 27 2024

...New AVIATION...

.SHORT TERM...
(Today through Sunday night)
Issued at 326 AM CDT Sat Apr 27 2024

Upper level trough continues to shift east from the Four Corners and
will continue to drive the Fire Weather threat for today. Winds will
be out of the west to southwest and will be breezy in the 20-30
mph range, with gusts up to 50 mph. The strongest winds are
expected to be in the northwest Panhandles. As far as the dryline
setup, it's expected to be in the far eastern Panhandles and push
out of the area around 1 to 3 pm. Storms don't look likely, but
there may be some that fire up right along the east and move
quickly out of the Panhandles into western OK. The severe threat
is pretty low give that by the time the storms go severe, they
will likely be out of our area. We'll keep any eye on the dryline
position this morning and make sure that everything is on track.
One thing that's been consistent this past month with the dryline
setups, is that they tend to be a bit further west than the models
depict, and they have been mixing east a bit slower than the
models suggest. So if that's the case for today, then maybe we'll
have a slightly better chance for severe weather in our eastern
stack of counties. But right now, it's just looking like a
critical Fire Weather day in the west and central Panhandles, and
elevated in the east and southeast. Second thing to watch will be
the pacific front that will move in later tonight, as it will help
drive some cooler temperatures in the northwest. Some models
suggested that we might drop into the mid 30s for the northwest
Panhandles, which could lead to possible frost conditions. But
have not gone that cold for the overnight lows, and the winds
might just be high enough to avoid frost. Right now lows tonight
will be in the upper 30s for the northwest to the lower 50s in the
southeast. Also, the pacific front is progged to collide with the
dryline overnight tonight and trigger a line of storms.
Confidence is high that this will not impact our area, as it's
expected to be east of us, but we will keep an eye on that dryline
as noted before, because if it doesn't mix far enough east and
starts to retreat, then we could have a second round for the
eastern Panhandles. Again, these are all very low probabilities
(<10%), but still something to note. Something that's been
interesting in the models is a hint at some low reflectivity's
just west of the dryline late tonight as the Pacific Front
arrives, and it's possible that we might get some elevated virga
showers, which could result in some strong wind gusts with no
lightning or thunder associated. Inverted V soundings are
suggested along the eastern Panhandles during this time, but the
mid level CAPE is very low, struggling to get 100-200 J/kg.

On Sunday the upper level trough will be passing to the north, with
some cooler air over the Panhandles.  We expect the highs to be in
the upper 60s to lower 70s for the OK Panhandle and in the mid to
upper 70s for the central and southern Panhandles.  Winds on the
back side of the cold front will not be too bad, only in the 15-20
mph range with some gusts around 25 mph, and that's really only
expected in the northern TX and the OK Panhandle, with lighter
northerly winds further south.  Sunday night we start transitioning
into a more zonal flow with warmer air returning, and we might even
get an overnight shower or storm riding one of the perturbations in
the zonal flow.  Given how our precipitation chances have been over
the past month (April 9th being the exception), not getting too
excited with any overnight pops tomorrow night.

Weber

&&

.LONG TERM...
(Monday through Friday)
Issued at 326 AM CDT Sat Apr 27 2024

Dry and warming zonal flow is expected Monday through Wednesday with
temperatures likely hitting the 80s on Monday and very well we may
have a mixed bag of upper 80s to lower 90s on Tuesday and Wednesday.
Winds will pick up an RH values will come down on Tuesday and
Wednesday for the western Panhandles and this will likely lead to
more elevated to critical Fire Weather conditions.   Thursday and
Friday are a bit more uncertain as another weather system is
projected to clip the Panhandles and could bring some showers or
storms to the area.  Highs have been lowered back into the 70s and
NBM pops are around 15 to 25 percent for the central and eastern
Panhandles.

Weber

&&

.AVIATION...
(12Z TAFS)
Issued at 644 AM CDT Sat Apr 27 2024

Gusty winds up to 40 kts out of the southwest are the main
concern today, mainly during the afternoon hours. Sites could see
some minor blowing dust, but confidence is too low to include
mentions at this time. Winds die down later this evening, with a
front expected to shift winds out of the northwest overnight.
Could also see some mid clouds move in as well, but overall expect
VFR conditions at all sites.

Harrel

&&

.FIRE WEATHER...
Issued at 326 AM CDT Sat Apr 27 2024

Critical Fire Weather is expected for the western central and
northern Texas Panhandle as well as the OK Panhandle. Winds will
be out of the southwest 20 to 30 mph with gusts up to 50 mph. RH
values will be down in the 8 to 12 percent range. Overall RFTI's
will range from 5 to 7 today.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                79  44  72  47 /   0  10   0  10
Beaver OK                  85  45  72  44 /  10  10  10  10
Boise City OK              74  38  67  40 /  10  20  10  20
Borger TX                  84  47  76  47 /   0   0   0  10
Boys Ranch TX              79  42  75  45 /   0   0   0  10
Canyon TX                  78  43  73  45 /   0   0   0  10
Clarendon TX               82  49  75  49 /  10  10   0  10
Dalhart TX                 74  38  70  40 /   0  10   0  20
Guymon OK                  79  42  69  42 /  10  10   0  20
Hereford TX                78  43  74  44 /   0   0   0  10
Lipscomb TX                85  48  74  48 /  20  10   0  10
Pampa TX                   82  46  74  48 /  10  10   0  10
Shamrock TX                85  50  76  49 /  20  20   0  10
Wellington TX              86  51  77  50 /  30  20   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
     evening for TXZ001>004-006>009-011>013-016-017-317.

OK...Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
     evening for OKZ001>003.

&&

SHORT TERM...89
LONG TERM....89
AVIATION...38
Hazardous weather outlook, Apr 27, 2:57 AM CST, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
357 AM CDT Sat Apr 27 2024

OKZ001>003-TXZ001>020-317-272100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
357 AM CDT Sat Apr 27 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Critical Fire Weather Conditions today across portions of the
Oklahoma and Texas Panhandle. Elevated Fire Weather conditions
across the east and southeast Texas Panhandle.

An isolated thunderstorm or two could develop this afternoon
across the far eastern Panhandle. While storms that develop have
the potential to be severe, the chances are better for severe
storms to occur after they move east into western Oklahoma.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Elevated to critical Fire Weather will be possible on Tuesday and
Wednesday, mainly for the western and central Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions through Saturday.

In the hours before

Local storm report, Apr 27, 8:32 AM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
932 AM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     Hail             2 NE Wheeler            35.47N 100.25W
04/27/2024  E0.70 Inch       Wheeler            TX   Emergency Mngr

&&

The radar

The Amarillo radar (KAMA), 133 km away, was scanning. The volume nearest the first event began at 14:44 UTC.

Open the radar archive at this moment

Event by event

2 high wind, 1 hail. Local standard time, as filed.

Hail, Wheeler

When
April 27, 8:44 AM CST
Where
Wheeler County, Shamrock
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.220, -100.250

High Wind, Deaf Smith

When
April 27, 7:39 PM CST to 8:55 PM CST
Where
Deaf Smith forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

The 2WNW Hereford mesonet measured multiple wind gusts between 58 and 68 mph during this time period. In addition, the AWOS site at the Hereford airport measured a 58mph wind gust near the end of this time period.

High Wind, Moore

When
April 27, 8:32 PM CST
Where
Moore forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

The mesonet site at 2 WNW Fritch measured a 61mph wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175388, 1175386, 1175387.